Hardness of embedding simplicial complexes in $\mathbb{R}^d$
Journal of the European Mathematical Society, Tome 13 (2011) no. 2, pp. 259-295.

Voir la notice de l'article provenant de la source EMS Press

Let EMBEDk→d​ be the following algorithmic problem: Given a finite simplicial complex K of dimension at most k, does there exist a (piecewise linear) embedding of K into Rd? Known results easily imply polynomiality of EMBEDk→2​ (k=1,2; the case k=1, d=2 is graph planarity) and of EMBEDk→2k​ for all k≥3. We show that the celebrated result of Novikov on the algorithmic unsolvability of recognizing the 5-sphere implies that EMBEDd→d​ and EMBED(d−1)→d​ are undecidable for each d≥5. Our main result is NP-hardness of EMBED2→4​ and, more generally, of EMBEDk→d​ for all k,d with d≥4 and d≥k≥(2d−2)/3. These dimensions fall outside the metastable range of a theorem of Haefliger and Weber, which characterizes embeddability using the deleted product obstruction. Our reductions are based on examples, due to Segal, Spiez, Freedman, Krushkal, Teichner, and Skopenkov, showing that outz side the metastable range the deleted product obstruction is not sufficient to characterize embeddability.
DOI : 10.4171/jems/252
Classification : 55-XX, 05-XX, 00-XX
@article{JEMS_2011_13_2_a0,
     author = {Ji\v{r}{\'\i} Matou\v{s}ek and Martin Tancer and Uli Wagner},
     title = {Hardness of embedding simplicial complexes in $\mathbb{R}^d$},
     journal = {Journal of the European Mathematical Society},
     pages = {259--295},
     publisher = {mathdoc},
     volume = {13},
     number = {2},
     year = {2011},
     doi = {10.4171/jems/252},
     url = {http://geodesic.mathdoc.fr/articles/10.4171/jems/252/}
}
TY  - JOUR
AU  - Jiří Matoušek
AU  - Martin Tancer
AU  - Uli Wagner
TI  - Hardness of embedding simplicial complexes in $\mathbb{R}^d$
JO  - Journal of the European Mathematical Society
PY  - 2011
SP  - 259
EP  - 295
VL  - 13
IS  - 2
PB  - mathdoc
UR  - http://geodesic.mathdoc.fr/articles/10.4171/jems/252/
DO  - 10.4171/jems/252
ID  - JEMS_2011_13_2_a0
ER  - 
%0 Journal Article
%A Jiří Matoušek
%A Martin Tancer
%A Uli Wagner
%T Hardness of embedding simplicial complexes in $\mathbb{R}^d$
%J Journal of the European Mathematical Society
%D 2011
%P 259-295
%V 13
%N 2
%I mathdoc
%U http://geodesic.mathdoc.fr/articles/10.4171/jems/252/
%R 10.4171/jems/252
%F JEMS_2011_13_2_a0
Jiří Matoušek; Martin Tancer; Uli Wagner. Hardness of embedding simplicial complexes in $\mathbb{R}^d$. Journal of the European Mathematical Society, Tome 13 (2011) no. 2, pp. 259-295. doi : 10.4171/jems/252. http://geodesic.mathdoc.fr/articles/10.4171/jems/252/

Cité par Sources :